North Dakota, 2013Hail and Damaging Winds in North Dakota, August 29, 2013
August 29, 2013 · NWS FGF · 12 events in 7 counties and zones
Isolated strong thunderstorms formed across portions of Richland and Cass counties during the early morning hours of the 29th. These storms produced very large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong thunderstorms formed across portions of Richland and Cass counties during the early morning hours of the 29th. These storms produced very large hail. Several hours later a line of thunderstorms approached the New Rockford, North Dakota, area, and began to bow, which is indicative of strong winds. This bowing signature on radar continued as the line of thunderstorms tracked eastward along U. S. Highway 2 toward the Grand Forks (ND) and Oslo (MN) areas, where they gradually weakened.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 10:22 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 28, 10:22 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1122 PM CDT WED AUG 28 2013
.UPDATE...
ISSUED AT 1120 PM CDT WED AUG 28 2013
NO MAJOR CHANGES PLANNED TO THIS UPDATE. A BAND OF CONVECTION
WILL MOVE INTO WESTERN/CENTRAL ND OVERNIGHT AHEAD OF A STRONGER
SHORTWAVE. ADDITIONAL SHOWERS/STORMS MAY DEVELOP OVER EASTERN ND
LATER TONIGHT WITH INCREASING MID LEVEL WAA AND INSTABILITY. THIS
IS ALL HANDLED WELL IN THE CURRENT GRIDS. THERE COULD BE SOME VERY
PATCHY FOG BEFORE CLOUDS INCREASE...BUT WITH NO EVIDENCE OF FOG
YET AND THE HRRR NOT INDICATING ANY...FOR NOW WILL LEAVE OUT...BUT
SOMETHING TO MONITOR. THERE COULD BE SEVERE STORMS LATER TONIGHT
AND A BETTER CHANCE ON THU...WITH AMPLE INSTABILITY/SHEAR. PWATS
ALSO RISE OVER 2 INCHES IN SOME AREAS...SO LOCALLY HEAVY RAIN WILL
ALSO BE A THREAT.
&&
.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 323 PM CDT WED AUG 28 2013
WEAK SURFACE BOUNDARY HAS DROPPED OUT OF MANITOBA AND EXTENDS FROM
FLAG ISLAND TO JUST SOUTH OF ROSEAU TO ST THOMAS TO CANDO. THIS
BOUNDARY IS PROGGED TO DROP JUST A BIT SOUTH AND WITH DEW PTS NR
70 ALONG BOUNDARY AND HEATING OF TEMPS INTO THE LOWER 90S ALONG
BOUNDARY ALL CAUSING A FEW STORMS TO FIRE. WILL NEED TO INCLUDE
ISOLD POP FOR THIS THRU SUNSET.
OTHERWISE MAIN ACTION LATE TONIGHT. WATER VAPOR SHOWS NEXT SHORT
WAVE MOVING INTO SOUTHWEST MONTANA AT 19Z. THIS SHORT WAVE WILL
MOVE EAST ON TOP OF THE 500 MB RIDGE AND INTO ERN ND TOWARD 12Z
AND THEN INTO MINNESOTA THURSDAY THROUGH 18Z. ALL MODELS INDICATE
A 30-35 KT LOW LEVEL JET ALONG 850 MB BOUNDARY WHICH WILL LIE IN
THE CENTRAL PART OF THE STATE LIKELY JUST NORTH OF I-94.
SOUTHEASTERLY UPSLOPE FLOW INTO EASTERN MONTANA AIDING IN STORM
DEVELOPMENT THERE AND EXPECT AS SHORT WAVE MOVES INTO CNTRL
MONTANA STORM TO GROW IN COVERAGE AND SEEMS AS IF AN MCS IS LIKELY
TO FORM AND MOVE EAST INTO WRN ND LATER THIS EVE AND THEN CNTRL ND
OVERNIGHT REACHING THE RED RIVER VALLEY LIKELY AFTER 08Z. TRIED TO
TIME POPS A BIT MORE TOWARD THAT IDEA...WITH LIKELY POPS 09Z-12Z
IN MUCH OF ERN ND. SEVERE WX BY THEN QUESTIONABLE....BUT WITH
PWATS OF 2.10 INCHES ALONG 850 MB BOUNDARY HEAVY RAIN SEEMS
REASONABLE. COULD BE LOCALIZED FLASH FLOODING ISSUES BUT WHERE AND
WHEN CANNOT SAY AND CONDITIONS PRIOR TO RAIN HAVE BEEN VERY VERY
DRY.
SYSTEM WILL MOVE EAST WITH PRECIP ENDING IN THE MORNING IN ERN ND
AND IN THE AFTN IN NW MN.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 323 PM CDT WED AUG 28 2013
DRY THURSDAY NIGHT AND FRIDAY WITH HIGH PRESSURE MOVING. A TAD
COOLER BUT NOT MUCH.
FOR SATURDAY THROUGH WEDNESDAY...LONG WAVE PATTERN IS ZONAL AND
SPLIT ACROSS NORTH AMERICA AT THE BEGINNING OF THE PERIOD AND
AMPLIFIES BY THE END OF THE PERIOD. LONG WAVE UPPER RIDGE REMAINS
FROM THE DESERT SOUTHWEST INTO MT. THE ECMWF AND GFS WERE IN
AGREEMENT AT 84 HOURS. THE ECMWF IS A FASTER SOLUTION THAN THE GFS
BY THE END OF THE PERIOD. BOTH GFS AND ECMWF HAVE SHIFTED WEST IN
THE LAST MODEL RUN. WILL BLEND THE ECMWF AND GFS.
WILL KEEP YESTERDAYS PRECIP FOR SAT NIGHT. BUMPED UP POPS FOR SUN.
TOOK OUT PRECIP FOR TUE.
TEMPERATURES WERE LOWERED A DEGREE OR TWO FOR SUN AND MON AND RAISED
ONE OR TWO DEGREES FOR TUE AND WED COMPARED TO YESTERDAYS RUN.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1120 PM CDT WED AUG 28 2013
THE CHANCE FOR SHOWERS AND STORMS WILL INCREASE FROM WEST TO EAST
BY LATE TONIGHT INTO THU. EXPECT MAINLY VFR CONDITIONS...ALTHOUGH
MVFR AND EVEN IFR CONDITIONS ARE POSSIBLE NEAR STRONGER STORMS
CONTAINING VERY HEAVY RAIN AND STRONGER WINDS. THE BEST CHANCE FOR
PROLONGED RAIN TOMORROW SHOULD OCCUR ACROSS THE NORTH.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
UPDATE...DK
SHORT TERM...RIDDLE
LONG TERM...HOPPES/RIDDLE
AVIATION...DK
Hazardous weather outlook, Aug 28, 5:34 AM CST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT WED AUG 28 2013
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AN AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP TONIGHT. A FEW
STRONGER STORMS WILL BE POSSIBLE. HEAVY RAINFALL IS POSSIBLE AS
THUNDERSTORMS MAY TRAIN OVER A LOCATION FOR AN EXTENDED PERIOD OF TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
REDEVELOPMENT MAY OCCUR AND THUNDERSTORMS WILL BE POSSIBLE LATER
THURSDAY AFTERNOON INTO THE EVENING HOURS ALONG AND EAST OF THE
RED RIVER VALLEY. STRONG TO SEVERE STORMS MAY DEVELOP MOST LIKELY
AREA WILL BE WCNTRL MN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THURSDAY.
In the hours before
Special weather statement, Aug 29, 12:30 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
130 AM CDT THU AUG 29 2013
NDZ049-052-053-290730-
RANSOM ND-RICHLAND ND-SARGENT ND-
130 AM CDT THU AUG 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...
NORTHEASTERN SARGENT AND SOUTHEASTERN RANSOM COUNTIES UNTIL 230 AM
CDT...
AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 6 MILES EAST OF MILNOR...OR 35 MILES WEST OF WAHPETON...
MOVING TO THE NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
DE LAMERE AROUND 135 AM CDT.
WYNDMERE AROUND 155 AM CDT.
MCLEOD AROUND 205 AM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4660 9719 4644 9688 4614 9728 4626 9745
TIME...MOT...LOC 0630Z 216DEG 12KT 4625 9733
TG
Hail, Richland
- When
- August 29, 1:15 AM CST
- Where
- Richland County, 3.15 mi SW of Walcott
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.520, -96.980
Hail from nickel to half dollar size occurred across the northwest corner of Colfax West Township.
Hail, Richland
- When
- August 29, 1:25 AM CST
- Where
- Richland County, 0.48 mi W of Walcott
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.550, -96.940
Hail up to tennis ball size fell in and around Walcott.
Hail, Cass
- When
- August 29, 2:30 AM CST
- Where
- Cass County, 1.89 mi E of Lynchburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 46.780, -97.210
Hail, Cass
- When
- August 29, 2:52 AM CST
- Where
- Cass County, 1.46 mi NNW of Casselton
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.920, -97.210
Dime to quarter size hail fell north of Casselton.
Thunderstorm Wind, Eddy
- When
- August 29, 4:30 AM CST
- Where
- Eddy County, 0.47 mi W of New Rockford
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 47.680, -99.140
The strong winds caused a car to shake violently.
Thunderstorm Wind, Ramsey
- When
- August 29, 5:00 AM CST
- Where
- Ramsey County, 1.55 mi ESE of Doyon
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.040, -98.500
Numerous large tree branches were broken in and near Doyon. The grandstands were flipped and a travel trailer tumbled at the Devils Lake Speedway.
Thunderstorm Wind, Nelson
- When
- August 29, 5:10 AM CST
- Where
- Nelson County, 0.69 mi N of Lakota
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.040, -98.350
Several four to eight inch diameter tree branches were broken down around Lakota.
Thunderstorm Wind, Nelson
- When
- August 29, 5:20 AM CST
- Where
- Nelson County, 0.69 mi N of Michigan City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 48.030, -98.120
Several four to eight inch diameter tree branches were blown down in Michigan.
Thunderstorm Wind, Grand Forks
- When
- August 29, 5:30 AM CST
- Where
- Grand Forks County, Niagara
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.000, -97.870
Very strong winds and rain were reported with a few large tree branches torn down around town.
Thunderstorm Wind, Walsh
- When
- August 29, 6:05 AM CST
- Where
- Walsh County, 0.92 mi E of Forest River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.220, -97.450
A few large tree branches were blown down in a farm shelterbelt.
Thunderstorm Wind, Grand Forks
- When
- August 29, 6:15 AM CST
- Where
- Grand Forks County, 3.49 mi N of Manvel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.120, -97.180
Large tree branches were blown down in a shelterbelt.
Thunderstorm Wind, Walsh
- When
- August 29, 6:15 AM CST
- Where
- Walsh County, 0.83 mi NNW of Poland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 48.210, -97.230
Several large cottonwood trees were snapped in a shelterbelt.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Minnesota, August 29, 20131 death · 1 event
- Flash Flooding and Flood in California, August 29 to 30, 2013$515,000 · 61 kt wind · 7 events
- Flash Flooding in California, August 29 to 31, 2013$249,000 · 16 events
- Damaging Wind in Washington, August 29, 2013$240,000 · 57 kt wind · 1 event
- Flash Flood in Pennsylvania, August 29, 2013$100,000 · 1 event
- Tornadoes and Hail in Minnesota, August 29, 2013EF1 · 12 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 31, 2013$30,000 · 55 kt wind · 11 events
- Hail and Damaging Winds in Montana, August 29, 2013$31,000 · 52 kt wind · 7 events
- Flash Flood and Debris Flow in Arizona, August 29, 2013$21,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 29 to 30, 201360 kt wind · 10 events
- Damaging Winds and Lightning Strike in Wisconsin, August 29, 2013$9,000 · 56 kt wind · 9 events
- Flash Flooding and Heavy Rain in Puerto Rico, August 29, 20135 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466952, 466953, 466954, 466956, 466963, 466957, 466958, 466959, 466964, 466960, 466961, 466962.